Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 6:28 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 6:28 PM CDT (23:28 UTC)
- Expired
- May 20, 2001, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Chickasaw County, MS, Monroe County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:40 PM CDT | Thunderstorm Wind | Okolona, MS | A few power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
274
WUUS54 KMEG 202329
SVRMEM
MSC017-095-210015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
628 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI
MONROE COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 715 PM CDT.
* AT 627 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST
WEST OF OKOLONA...MOVING EAST AT 30 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
OKOLONA...
NEW WREN...
NETTLETON...
AMORY...
HATLEY...
SMITHVILLE...
.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.
LAT...LON 3406 8894 3389 8888 3401 8822 3410 8827
3410 8864What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 20, 3:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CDT SUN MAY 20 2001 AT THE SURFACE...LOW OVR OK WILL DEVELOP AND MOVE OVR TO S. IL MONDAY MORNING. A LOW LEVEL JET OF AROUND 50KTS WILL MOVE OVR THE MS RIVER AREA TONIGHT. MOISTURE HAS INCREASED TODAY AND LIFTED INDEXES WILL RISE TO -2 TO -4 ACCORDING THE ETA AND NR -6 W/ THE AVN. ETA BEING THE SLOWEST W/ THE COLD FRONT...WHICH APPEARS TO MATCH UP MORE W/ SPC RISK AREA FOR TOMORROW. SURFACE FRONT SHOULD MOVE INTO THE AREA MID-DAY TOMORROW AND CLEAR THE FA BY EARLY TUESDAY MORNING. AVN HAS BEEN THE FASTER MODEL W/ THE FRONT BUT NOW MERGING CLOSER W/ THE OTHERS. WILL GO CLOSER W/ THE ETA SOLUTION. FURTHER ALOFT...A SHORTWAVE WILL BE OVR THE FA OVERNIGHT AND BE OUT OF THE AREA TOMORROW MORNING. EXPECT ANOTHER ROUND OF STORMS TO MOVE INTO THE AREA AROUND 6Z TONIGHT. BEHIND THE FRONT EXPECT MUCH COOLER TEMPERATURES. LOOKING AT X-SECTIONS...DECENT AMOUNT OF LOW LEVEL MOISTURE TO PRODUCE PARTLY TO MOSTLY CLOUDY CONDITIONS FOR THE EXTENDED PERIODS...ESPECIALLY ON WEDNESDAY. FOR TEMPS...NGM BEING THE WARMEST AFTER 1ST PERIOD AND MAV/EXTENDED GUIDANCE NUMBERS VERY SIMILAR..BUT MAV BEING THE COLDEST. WILL BE LOWER THAN THE NGM AND A FEW DEGREES WARMER THAN THE MAV NUMBERS. NGM AGAIN BEING THE OUTLIERS W/ POPS IN 4TH PERIOD...MAV/ETA DRY. WILL GO ALONG WITH THAT. BUT DO EXPECT SHRA ACTIVITY TO HANG AROUND AFTER THE FRONT MOVES THROUGH IN THE 3RD PERIOD...AS SUGGESTED BY AVN/ETA. PRELIM NUMBERS...STILL SUBJECT TO CHANGE ON POPS. MEM TB 066/086/068/072 03661 MKL TB 062/084/066/071 02661 JBR TB 064/084/065/070 03761 TUP TB 063/086/067/074 01s661 .MEG...NONE.
In the hours before
Special weather statement, May 20, 4:35 PM CDT, 1 hour 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007- 010-011-TNZ001-002-019-048-049-088-202210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 435 PM CDT SUN MAY 20 2001 SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR FOR THE FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL... EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT HAS BEEN CANCELLED. IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI... PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE... CRITTENDEN AND CROSS COUNTY. IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON... LAUDERDALE. IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA. IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT. HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA.
Special weather statement, May 20, 4:55 PM CDT, 1 hour 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007- 010-011-TNZ001-002-019-048-049-088-202210- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 455 PM CDT SUN MAY 20 2001 SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL...EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT HAS BEEN CANCELLED. IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI... PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE... CRITTENDEN AND CROSS COUNTY. IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON... LAUDERDALE. IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA. IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT. HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 49 min |
| May 20, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 49 min |
| May 20, 3:21 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 39 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 47 min |
| May 20, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 49 min |
| May 20, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 44 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Tate | 37 min |
| May 20, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 29 min |
| May 20, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 46 min |
| May 20, 4:54 PM CDT | Severe Thunderstorm Warning | MEG | Union | 51 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 46 min |
| May 20, 6:05 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.